Wyoming, 2025High Wind in Wyoming, February 2 to 3, 2025
February 2 to 3, 2025 · NWS CYS · 12 events in 12 counties and zones
High winds spread out of the wind prone regions and impacted much of southeast Wyoming, including Laramie County.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds spread out of the wind prone regions and impacted much of southeast Wyoming, including Laramie County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 2, 5:06 AM MST, 32 minutes earlier. Its key messages:
- Another round of high winds are expected during the day Sunday with a High Wind Watch in effect.
- Winter Storm Warnings continue for the Sierra Madre and Snowy Ranges Saturday morning through Sunday for heavy accumulating snow and windy conditions, alongside Winter Weather Advisories for Rawlins and the Arlington area.
- Widespread elevated to strong winds continue into next week.
- Temperatures will remain above average during the early to middle portion of next week.
Area forecast discussion, Feb 2, 5:06 AM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
506 AM MST Sun Feb 2 2025
.KEY MESSAGES...
- Another round of high winds are expected during the day
Sunday with a High Wind Watch in effect.
- Winter Storm Warnings continue for the Sierra Madre and Snowy
Ranges Saturday morning through Sunday for heavy accumulating
snow and windy conditions, alongside Winter Weather Advisories for
Rawlins and the Arlington area.
- Widespread elevated to strong winds continue into next week.
- Temperatures will remain above average during the early to
middle portion of next week.
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 240 PM MST Sat Feb 1 2025
Winds have continued to remain heightened as of this afternoon
across the CWA. Although most locations are staying just outside
of warning criteria, the occasional gust to 60+ mph has
warranted keeping highlights up until they are set to expire
here in a couple of hours. Model guidance is honing in on the
jet entering a lull over the next several hours into the
overnight hours, allowing for a break from the strongest winds.
But guidance has further picked up on this feature re-
intensifying over the region beginning tomorrow morning and
reaching another peak intensity Sunday afternoon/evening,
weakening once again into Monday morning. Models are showing the
700 mb jet reaching as strong as 70-80 knots from a west to
southwesterly direction, with mixing to the surface expected
once again. Alongside this and agreement from in house guidance
with probabilities of 60-70% at gusts 60+ mph, new High Wind
Watches have been issued for our wind prone and adjacent zones,
reaching as far east as Laramie and Goshen Counties. Of note,
the high wind warning for the Snowy Range Foothills including
Arlington is set to expire with the watch beginning directly
after this tomorrow morning, as winds may remain elevated for
this area for the duration of this period with little to no
lull. Finally, the watch in extreme eastern Laramie County was
expired as winds have just not quite reached far enough into
this zone.
Otherwise, winter weather is overspreading the western zones of
the region this afternoon, with webcams near Arlington showing
a nice covering of snow, and observations occasionally
indicating reduced visibilities from the blowing precipitation.
Snotels in the mountains also are showing several inches of
snowfall already occurring with more expected through the
evening and nighttime hours into Sunday morning, giving good
confidence in the ongoing Winter Storm Warnings/Winter Weather
Advisories already out. Another burst of moisture tomorrow
should overstretch into the plains and allow for some showers
into the Nebraska Panhandle, but with temperatures several
degrees above normal east of I-25, any precipitation that can
make it past the mountains will be rain or rain mixed with snow.
It should be noted though that if precipitation falls early
enough, this could cool the region and perhaps bring a potential
for more snow mixed in before daytime heating should bring the
area back up. The most likely region for this to occur would be
our northeastern zones where temps should hit just below
freezing overnight. That being said, it's still unlikely we'll
see anything more than a quick dusting before rain would take
over.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 219 PM MST Sat Feb 1 2025
A broad and fast Pacific jet will dominate the weather pattern over
the western CONUS throughout the Long Term forecast period from
Monday night through the remainder of the week. An upper-level low
pressure system will remain generally stationary over the Canadian
maritime, directing fast flow aloft across most of the west.
Anomalously high moisture transport associated with this
Pacific jet/subtropical flow will bring heavy moisture-laden
mountain snows across much of the northern Rockies. Early in the
week from Tuesday through Wednesday, this moisture stream will
remain to the north of the mountains of southeast Wyoming. Mild
temperatures, generally running around 15 to 20 degrees above
average, will be the rule through this timeframe for everyone
with mid and upper-level clouds present on both days. By
Wednesday night into Thursday morning, a shortwave trough will
pivot around the main upper-level low and redirect some of the
faster flow and Pacific moisture southward into southeast
Wyoming and western Nebraska. At the same time, a surface cold
front will drop southward along the high plains with
temperatures dropping back by about 15 degrees or so for
Thursday and Friday. Precipitation chances with this wiggle in
the flow aloft do come upward by Wednesday evening through
Thursday. Snowfall will be limited to the mountains with this
event, given strong westerly flow and downsloping east of the
Laramie Range.
Another spoke of energy will eject around the broad west-coast low
on Friday into Saturday of this coming week. This particular system
may ultimately help drive the core of the moist subtropical jet over
the central Rockies, including southeast Wyoming and into the
Nebraska Panhandle. Precipitation east of the mountains with these
types of systems is usually a challenge as a surface frontal system
in the high plains is typically needed to help saturate the lower
levels and rotate winds to better upslope vectors. It does appear as
though this trough ejection later next week will feature some sort
of surface front east of the mountains. However, as of the 12z
forecast cycle today, ensemble guidance is quite dispersive with the
timing of this front. Many members do not bring it through until
most of the moisture is out of the region, resulting in a mainly dry
end of the week east of the I-25 corridor. Either way, temperatures
will drop back once again by Friday into Saturday with most places
near or below average by Saturday. Overall forecast confidence is
high early in the week with compact ensemble distributions in both
temperature and dry weather. By the end of the week, forecast
confidence is very low as guidance struggles to resolve the exact
track and location of frontal boundaries and moisture in the lower
levels.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 506 AM MST Sun Feb 2 2025
A tricky aviation forecast is expected today with strong winds and
the potential for precipitation. Hi-Res guidance has not been
handling the precipitation well. Both radar and models show that
precipitation should be falling at some terminals at the 12Z TAF
issuance, however, observations are not reporting anything. Despite
this, did put mentions of -SN at some terminals this morning. If -SN
does occur, expect low visibility and low CIGS which could lead to
MVFR or IFR conditions. The other concern today and into tonight
will be the threat of high winds at southeast Wyoming terminals.
Gusts over 50 kts could be possible starting this afternoon and
continuing overnight. LLWS can also be expected at most
terminals.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 11 AM this morning to 8 AM MST Monday
for WYZ101-106>108-115>118.
High Wind Warning until 11 AM MST Monday for WYZ104-109-110.
Winter Weather Advisory until 5 PM MST this afternoon for
WYZ109-110.
Winter Storm Warning until 5 PM MST this afternoon for WYZ112-
114.
NE...None.
&&
SHORT TERM...CG
LONG TERM...MAC
AVIATION...SFHazardous weather outlook, Feb 1, 4:43 PM MST, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
443 PM MST Sat Feb 1 2025
NEZ002-003-019>021-054-055-095-096-WYZ101>119-022200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
443 PM MST Sat Feb 1 2025
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
- High Wind Warnings remain in effect for northern Carbon County and
for Arlington and Elk Mountain. Another round of high winds are
expected during the day Sunday.
- Winter Storm Warnings in effect for the Sierra Madre and Snowy
Ranges through Sunday for heavy accumulating snow and windy
conditions. Winter Weather Advisories are also in place for
Rawlins and the Arlington area.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
- High Wind Watches issued for southeast Wyoming wind prones and
adjacent areas for Sunday morning through Monday morning.
.Spotter information statement...
High Wind, North Snowy Range Foothills
- When
- February 2, 5:38 AM MST to February 3, 6:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Peak gust of 71 mph at the Halleck Ridge mesonet (WY18) sensor 7 miles northwest of Elk Mountain. Multiple other gusts between 60 and 70 mph were reported for this zone.
High Wind, Central Carbon County
- When
- February 2, 7:53 AM MST to February 3, 1:53 AM MST
- Where
- Central Carbon County forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Peak gust of 74 mph at the Rawlins ASOS (KRWL) 2 miles northeast of Rawlins. Multiple other gusts between 58 and 62 mph were reported for this zone.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- February 2, 8:50 AM MST to 10:50 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Peak gust of 60 mph at the Camp Creek RAWS (CAMW4) sensor 4 miles west of Muddy Gap. Multiple other gusts between 58 and 60 mph were reported for this zone.
High Wind, Upper North Platte River Basin
- When
- February 2, 10:20 AM MST to 7:06 PM MST
- Where
- Upper North Platte River Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Peak gust of 60 mph at the Skyline WYDOT (KSKL) sensor 12 miles east-southeast of Encampment. Multiple other gusts between 58 and 60 mph were reported for this zone.
High Wind, South Laramie Range Foothills
- When
- February 2, 11:50 AM MST to February 3, 1:16 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Peak gust of 75 mph at the EMKAYW UPR (UP226) sensor 14 miles west-southwest of Cheyenne. Multiple other gusts between 60 and 65 mph were reported for this zone.
High Wind, Central Laramie County
- When
- February 2, 12:10 PM MST to February 3, 12:06 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Peak gust of 69 mph at the Bear Creek WYDOT (WY40) sensor 8 miles south of Chugwater. Multiple other gusts between 58 and 60 mph were reported for this zone.
High Wind, Laramie Valley
- When
- February 2, 12:20 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Peak gust of 58 mph at the Laramie CWOP sensor 9 miles east-northeast of Woods Landing. This was the peak, any only, gust for this zone.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 2, 12:40 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Peak gust of 59 mph at the Bordeaux WYDOT (KBRX) sensor 9 miles south of Wheatland. This was the peak, and only, gust for the zone.
High Wind, East Platte County
- When
- February 2, 12:46 PM MST to February 3, 1:16 AM MST
- Where
- East Platte County forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Peak gust of 75 mph at the Coleman WYDOT (WY1) sensor 13 miles south of Glendo. Multiple other gusts between 60 and 65 mph were reported for this zone.
High Wind, South Laramie Range
- When
- February 2, 1:29 PM MST to 4:16 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Peak gust of 62 mph at the GRANWS UPR (UR474) sensor 6 miles east of Buford. Multiple other gusts between 58 and 60 mph were reported for this zone.
High Wind, Converse County Lower Elevations
- When
- February 2, 1:56 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Peak gust of 56 mph at the Douglas ASOS (KDGW) 3 miles north-northeast of Douglas. The only measured gust for this zone was 56mph. However, can reasonably estimate somewhere in the zone 58 mph was hit, just likely not measured due to sparse observations.
High Wind, Goshen County
- When
- February 2, 2:53 PM MST to 3:20 PM MST
- Where
- Goshen County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Peak gust of 68 mph at the Torrington ASOS (KTOR) 1 mile east-southeast of Torrington. Multiple other gusts between 58 and 60 mph were reported for this zone.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Oregon, February 2, 20251 death · 1 injured · 1 event
- Winter Weather in Pennsylvania, February 2 to 3, 20254 injured · 1 event
- Extreme Cold and Heavy Snow in Montana, February 2 to 6, 202520 events
- High Wind in Colorado, February 2, 202583 kt wind · 5 events
- High Wind in Nevada, February 2, 202590 kt wind · 5 events
- Winter Storm and Heavy Snow in Idaho, February 2 to 5, 20255 events
- Winter Weather in Maine, February 2 to 3, 20255 events
- Heavy Snow in Idaho, February 2 to 6, 20255 events
- Winter Weather in South Dakota, February 2 to 3, 20253 events
- Winter Storm and Winter Weather in Idaho, February 2 to 3, 20252 events
- Winter Storm in Wyoming, February 2 to 3, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226947, 1226946, 1226942, 1226948, 1226951, 1226952, 1226949, 1226943, 1226944, 1226950, 1226953, 1226945.